Skip to content

There’s (not) a killer in your medicine cabinet!

July 21, 2009

279808384_063405a9c1Recently, acetaminophen, a longtime staple of every medicine cabinet – be it in the form of Tylenol, NyQuil, or Excedrin, has come under fire by the FDA for causing serious liver damage.  The organization established an advisory committee to figure out how to reduce the number of these overdoses.  The panel recommended that a). the dosage of over-the-counter meds with acetaminophen be reduced, and b). prescription-only meds with acetaminophen (such as Vicodin or Percocet) be removed from the market altogether.  How did such a common medication get to be so dangerous?

081808_PharmacyStudentsAtJeanesHospital008

McDonnell counsels a patient on drug interaction.

According to Patrick McDonnell, associate professor of pharmacy practice at the School of Pharmacy, it’s really not dangerous at all, if you just – surprise! – read the label and pay attention to your medication.

“Acetaminophen is in more than 100 products, so accidental overdose occurs when a patient doesn’t know what’s in all the medications they’re taking,” he says.  “A patient could be taking Tylenol to reduce a fever, NyQuil to calm a cough, something else for pain relief, and then on top of it, their prescriber will unknowingly give them a prescription for something with acetaminophen.   People need to know what’s in their meds, so they can tell their doctor and avoid these kinds of problems.”

These are the kinds of situations that are harder to treat, he adds, because this could go on for weeks at a time, without the patient even knowing there’s a problem.  As a result, McDonnell says it becomes tougher for an antidote to work, and at that point, the liver damage could be irreversible. To raise awareness, McDonnell says public awareness campaigns would be a good idea, such as the ones used in the 70s, when it was found that aspirin could cause Reye’s Syndrome.

It takes about 7-8 grams of the drug a day for more than four days for damage to occur, which is a lot, but McDonnell says it can be easy to get up to that amount because acetaminophen is so ubiquitous.  “For someone just taking Tylenol when they have a headache, they’ll be fine, but people who are on multiple meds need to be aware of what they’re taking.  If someone is already taking something with that component in it, they can work with prescribers to come up with an alternative if another medication is needed.”

Advertisements

Comments are closed.

%d bloggers like this: